Soldiers Anticipate Long-Awaited Report Into Anti-Malarial Drugs
Defence force personnel left with debilitating psychological effects from taking anti-malarial drugs are looking forward to the release of a long-anticipated report into the use of two separate medications.
Anti-malarial products mefloquine and tafenoquine have been prescribed for Australian defence personnel — as well as general civilians — for many years.
While mefloquine was registered with the Therapeutic Goods Administration as early as 1988, with tens of millions of prescriptions globally, recent years have shone a light on the drug’s potential side-effects.
A months-long federal government inquiry into the use of the two drugs, and any “adverse health effects” of their use, is due to report this week after being twice delayed.
The Department of Defence outlines that most symptoms are “minor”, and can include sleep problems, vivid dreams, anxiety and depression. In around 10 percent of cases, the department said, users can experience dizziness or headaches.
In one percent of cases, the department noted, side-effects can include “agitation, restlessness, mood swings, panic attacks, confusion, hallucinations, aggression, psychosis and suicidal ideation”, as well as balance problems and seizures.
The American Food and Drug Administration (FDA) added warning labels to mefloquine products in 2013, warning of possible psychological issues including dizziness, balance issues or ringing ears.
Much attention has been paid to the use of the drugs by defence force personnel around the world, including in the US and UK, with countless members sharing personal stories with journalists.
More than 1300 ADF members were prescribed mefloquine in a trial in Timor Leste in the early 2000s, while others — including retired army officer Stuart McCarthy — were given the drug, and another called tafenoquine, in other overseas missions to developing countries to combat malaria.
“I had a lot of chronic health issues that I could never really get to the bottom of. I was given tefenoquine in Bougainville in 1999, and I didn’t really think much of it connected to the subsequent health problems I had,” McCarthy told 10 daily.
“Even though I was given a very high dose during the trial, and the purpose was to eradicate malaria, I still got malaria regardless.”
McCarthy said he also later developed a range of serious psychological conditions, including depression, and other “subtle but noticeable” issues like vertigo and what he classed as general “cognitive decline”.
He claimed up to 3000 people may have been affected by these drugs, saying he had spoken to “hundreds” of families and was aware of some suicides allegedly linked to the use of the anti-malarial drugs.
“The evidence now is these drugs can cause a permanent brain injury. There’s a very distinctive set of symptoms including psychiatric ones, like depression, anxiety, and neurological symptoms,” he told 10 daily.
“The drug trial I was involved in, tafenoquine, my experience was there was very little if any info on side effects, other than you might have some gastro for a few days. There was no mention of possibility of brain damage.”
Around 140 Australian personnel were prescribed mefloquine between 2010 and 2016, according to the defence department.
“A Senate report will be released today on the use of anti-malarial drugs, which has had direct input from veterans throughout Australia and I look forward to reading the findings,” Veterans Affairs minister Darren Chester told 10 daily on Tuesday.
“I am focussed on putting veterans and their families first and delivering the essential services they rely on, with more than $11 billion provided each year.”
The Senate inquiry into ‘Use of the Quinoline anti-malarial drugs Mefloquine and Tafenoquine in the Australian Defence Force’ attracted nearly 140 submissions.
Those who used the drugs have complained the drug trials were incorrectly administered, and that the government has not provided appropriate access to health or support services to deal with ongoing side-effects.
“There is clear, extensive evidence of the harmful effects of mefloquine and tafenoquine, including lasting impact on many hundreds of Australian quinoline veterans and their families,” the Quinoline Veterans and Families Association (QVFA) said in its submission.
“Despite claims by Commonwealth officials that adequate help is available, the government has consistently denied the fact that these drugs are able to cause permanent brain damage resulting in widespread chronic neuropsychiatric illness and in some cases suicide.”
“There is a compelling need for the Commonwealth to implement a comprehensive program of outreach, rehabilitation and research, led by experts in ABI and clinical neurotoxicology.”
In its own submission, the Department of Defence defended the use of mefloquine, saying it was not commonly used and only as a “third-line” treatment when people could not use two other more popular treatments.
But it acknowledged side-effects had been experienced by some personnel.
“Defence has always acknowledged that mefloquine can cause side effects, including neuropsychiatric problems, while individuals are taking the drug,” the department wrote.
“Generally, symptoms will disappear when the individual stops taking the drug but they can persist for some time afterwards due to the drug’s long half-life of two to four weeks. Defence also acknowledges that neuropsychiatric side effects have been known to continue and become long term in a small number of individuals.”
The Senate report is due to be delivered this week.
McCarthy acknowledged concerns raised by himself and others affected by the drugs had been well-received by federal officials, but said the government needed to take action.
“There needs to be a royal commission,” he told 10 daily.
“Most important, we need dedicated outreach and rehab programs for people affected by these drugs. We want the government to set up a program of referrals, so anyone with these symptoms can be referred to the appropriate medical specialist, and also appropriate social support.”